Cardiac arrest from acquired long QT syndrome: A case report

Teri M. Kozik, Shu-Fen Wung

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Background: Many classes of medications initiated by clinicians can cause adverse events, such as cardiac disturbances. One such adverse outcome is that of acquired long QT syndrome, which can lead to arrhythmias and sudden death. When health care practitioners were surveyed about their knowledge of this condition, 20% indicated they knew very little about long QT syndromes and more than 30% failed to check on current therapy before prescribing QT-prolonging medications. Methods: A case will be presented to illustrate the importance of understanding this syndrome. Results: The causes and pathophysiology of acquired long QT syndrome are discussed, and the resources for clinicians to obtain more information and growing number of offending medications leading to acquired long QT syndrome are provided. Conclusions: On-going education is needed to heighten awareness in the health care community to prevent the deleterious outcomes associated with medication induced acquired long QT syndrome.

Original languageEnglish (US)
Pages (from-to)238-242
Number of pages5
JournalHeart and Lung: Journal of Acute and Critical Care
Volume38
Issue number3
DOIs
StatePublished - 2009

Fingerprint

Long QT Syndrome
Heart Arrest
Delivery of Health Care
Sudden Death
Cardiac Arrhythmias
Education

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine
  • Critical Care and Intensive Care Medicine
  • Pulmonary and Respiratory Medicine
  • Medicine(all)

Cite this

Cardiac arrest from acquired long QT syndrome : A case report. / Kozik, Teri M.; Wung, Shu-Fen.

In: Heart and Lung: Journal of Acute and Critical Care, Vol. 38, No. 3, 2009, p. 238-242.

Research output: Contribution to journalArticle

@article{75dcdb7e665a452ca64cde58ed52369d,
title = "Cardiac arrest from acquired long QT syndrome: A case report",
abstract = "Background: Many classes of medications initiated by clinicians can cause adverse events, such as cardiac disturbances. One such adverse outcome is that of acquired long QT syndrome, which can lead to arrhythmias and sudden death. When health care practitioners were surveyed about their knowledge of this condition, 20{\%} indicated they knew very little about long QT syndromes and more than 30{\%} failed to check on current therapy before prescribing QT-prolonging medications. Methods: A case will be presented to illustrate the importance of understanding this syndrome. Results: The causes and pathophysiology of acquired long QT syndrome are discussed, and the resources for clinicians to obtain more information and growing number of offending medications leading to acquired long QT syndrome are provided. Conclusions: On-going education is needed to heighten awareness in the health care community to prevent the deleterious outcomes associated with medication induced acquired long QT syndrome.",
author = "Kozik, {Teri M.} and Shu-Fen Wung",
year = "2009",
doi = "10.1016/j.hrtlng.2008.08.002",
language = "English (US)",
volume = "38",
pages = "238--242",
journal = "Heart and Lung: Journal of Acute and Critical Care",
issn = "0147-9563",
publisher = "Mosby Inc.",
number = "3",

}

TY - JOUR

T1 - Cardiac arrest from acquired long QT syndrome

T2 - A case report

AU - Kozik, Teri M.

AU - Wung, Shu-Fen

PY - 2009

Y1 - 2009

N2 - Background: Many classes of medications initiated by clinicians can cause adverse events, such as cardiac disturbances. One such adverse outcome is that of acquired long QT syndrome, which can lead to arrhythmias and sudden death. When health care practitioners were surveyed about their knowledge of this condition, 20% indicated they knew very little about long QT syndromes and more than 30% failed to check on current therapy before prescribing QT-prolonging medications. Methods: A case will be presented to illustrate the importance of understanding this syndrome. Results: The causes and pathophysiology of acquired long QT syndrome are discussed, and the resources for clinicians to obtain more information and growing number of offending medications leading to acquired long QT syndrome are provided. Conclusions: On-going education is needed to heighten awareness in the health care community to prevent the deleterious outcomes associated with medication induced acquired long QT syndrome.

AB - Background: Many classes of medications initiated by clinicians can cause adverse events, such as cardiac disturbances. One such adverse outcome is that of acquired long QT syndrome, which can lead to arrhythmias and sudden death. When health care practitioners were surveyed about their knowledge of this condition, 20% indicated they knew very little about long QT syndromes and more than 30% failed to check on current therapy before prescribing QT-prolonging medications. Methods: A case will be presented to illustrate the importance of understanding this syndrome. Results: The causes and pathophysiology of acquired long QT syndrome are discussed, and the resources for clinicians to obtain more information and growing number of offending medications leading to acquired long QT syndrome are provided. Conclusions: On-going education is needed to heighten awareness in the health care community to prevent the deleterious outcomes associated with medication induced acquired long QT syndrome.

UR - http://www.scopus.com/inward/record.url?scp=66149149427&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=66149149427&partnerID=8YFLogxK

U2 - 10.1016/j.hrtlng.2008.08.002

DO - 10.1016/j.hrtlng.2008.08.002

M3 - Article

C2 - 19486793

AN - SCOPUS:66149149427

VL - 38

SP - 238

EP - 242

JO - Heart and Lung: Journal of Acute and Critical Care

JF - Heart and Lung: Journal of Acute and Critical Care

SN - 0147-9563

IS - 3

ER -